Alert archive / Iowa / Areal Flood Warnings in 2018

Areal Flood Warning 4, NWS Sioux Falls, SD

June 20, 2018O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this areal flood warning at Jun 20, 2018, 9:37 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2018, 9:37 PM CDT (02:37 UTC)
Expired
Jun 21, 2018, 9:15 PM CDT
In force
24 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 20, 3:12 PM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 3:12 PM CDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 PM CDT Wed Jun 20 2018

.SHORT TERM...(This evening through Thursday)
Issued at 310 PM CDT Wed Jun 20 2018

The well advertised rainy weather looks to continue through the
short term period. GOES-16 air mass RGB product shows an upper low
digging in over Nebraska with moisture rich meridional flow ahead of
it and a baroclinic leaf-like structure over the NE/IA/SD/MN area.
12z OAX RAOB sampled a PWAT of 1.83" within the meridional moisture
transport region. In summary, it's gonna rain. Luckily, overall
thermodynamic profiles are not supportive of much in the way of
convection, so precipitation potential will be realized over the
course of many hours as forcing focuses on a rare June TROWAL
feature above the region. This best forcing has trended slightly
northward so have done the same with highest PoPs and QPF. Still
looking at widespread rainfall totals above an inch, with a few
spots in northwest Iowa perhaps receiving around 4 inches.
Without blockbuster rainfall rates, main thing to worry about will
be eventual river and creek flooding as the water drains off.

In terms of other sensible weather in the short term, have held back
highs for tomorrow. Most of the CWA is underachieving in terms of
high today and we'll be stuck in similar rainy cloudy muck tomorrow.
Decent pressure gradient associated with the surface low in central
IA will keep us with a touch of a breeze through the short term as
well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 310 PM CDT Wed Jun 20 2018

With the active and messy weather in the short term period, did not
put a lot of focus on the long term forecast. The mild but unsettled
weather will continue through the long term, with waves and
attendant chances for showers and storms approaching Saturday and
again Monday into Tuesday. Saturday will feature appreciable
instability for organized convection but wind shear currently
appears rather anemic. The Monday/Tuesday period looks to have less
instability and weak shear once again. As such, not currently
expecting severe weather with either of these systems. Flow aloft
becomes more zonal by the end of the forecast period, allowing
temperatures to begin to creep upwards into the mid 80s once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 136 PM CDT Wed Jun 20 2018

Messy next 24 hours for aviation, particularly at FSD and SUX.
Widespread stratus and rain will affect these two terminals for
much of the next day. Conditions are expected to be mostly MVFR,
with brief sporadic reductions to IFR possible. Timing out these
short reductions is difficult given the occasional showery nature
of the rain impacting the region, so have not made IFR prevailing
at any time. HON will be dealing with mid level clouds and
occasional light rain this afternoon and evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Thursday morning for SDZ062-065>071.

MN...Flash Flood Watch through Thursday morning for MNZ089-090-098.

IA...Flash Flood Watch through Thursday morning for IAZ001>003-
     012>014-020>022-031-032.

NE...Flash Flood Watch through Thursday morning for NEZ013-014.

&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Ferguson
Hazardous weather outlook, Jun 20, 3:43 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 PM CDT Wed Jun 20 2018

MNZ071-072-080-081-097-SDZ038>040-050-052>061-063-064-212045-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-
343 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers will continue to impact the area this evening and
tonight. Moderate rainfall amounts are possible, mainly across
locations near and south of I-90. Heavier rain amounts could
result in rises on area rivers and localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of rain may linger into Thursday, with additional shower
and thunderstorm chances possible by this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ062-065>071-212045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
343 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and a couple isolated storms will continue to impact the
area this evening and tonight. The main concern will be the
potential for persistent moderate to locally heavy rainfall.
Heavier rain amounts could result in rises on area rivers and
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of rain may linger into Thursday, with additional shower
and thunderstorm chances possible by this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 20, 5:36 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HEAVY RAIN       SIOUX CENTER            43.06N 96.17W
06/20/2018  M2.00 INCH       SIOUX              IA   MESONET

            MESONET STATION E2631, SIOUX CENTER.

&&

SG
Local storm report, Jun 20, 6:41 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       2 SSW CROOKS            43.63N 96.83W
06/20/2018  M2.27 INCH       MINNEHAHA          SD   MESONET

            MESONET STATION WCCS2, 2 SSW CROOKS.

&&
Local storm report, Jun 20, 7:06 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 E PARKER              43.40N 97.12W
06/20/2018  M2.90 INCH       TURNER             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 20, 7:29 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       4 ENE TEA               43.48N 96.77W
06/20/2018  M2.60 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 20, 9:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       MONTROSE                43.71N 97.18W
06/20/2018  M3.50 INCH       MCCOOK             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

SG
Local storm report, Jun 20, 9:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       4 NNE ELLSWORTH         43.58N 95.99W
06/20/2018  M2.10 INCH       NOBLES             MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:10 PM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDUnion20 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDUnion21 days
Jun 20, 9:46 PM CDTAreal Flood WarningFSDLincoln, McCook, Minnehaha, Turner24 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDLincoln, Minnehaha35 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDLincoln4 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDTurner49 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDTurner41 hr
Jun 21, 4:01 AM CDTRiver Flood WarningFSDTurner10 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDClay10 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDMinnehaha66 hr
Jun 21, 4:33 AM CDTAreal Flood WarningFSDUnion48 hr
Jun 21, 11:10 AM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 21, 11:10 AM CDTRiver Flood WarningFSDMinnehaha59 hr
Jun 21, 1:07 PM CDTAreal Flood WarningFSDBon Homme, Clay, Hutchinson, Lake, Lincoln, McCook and 5 more24 hr
Jun 20, 9:10 PM CDTRiver Flood WarningFSDClay18 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDClay32 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDCherokee22 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDSioux8 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDLyon63 hr
Jun 20, 9:10 PM CDTRiver Flood WarningFSDLyon9 days
Jun 20, 9:10 PM CDTRiver Flood WarningFSDLyon, Sioux8 days
Jun 20, 10:18 PM CDTAreal Flood WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux24 hr
Jun 20, 11:06 PM CDTRiver Flood WarningFSDClay, Dickinson30 days
Jun 21, 4:01 AM CDTRiver Flood WarningFSDPlymouth71 hr
Jun 21, 3:35 PM CDTRiver Flood WarningFSDDickinson13 days
Jun 21, 4:52 PM CDTRiver Flood WarningFSDPlymouth4 days
Jun 21, 6:34 AM CDTRiver Flood WarningFSDRock71 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDPipestone17 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDLyon32 hr
Jun 21, 9:52 AM CDTAreal Flood WarningFSDCottonwood, Murray, Pipestone12 hr
Jun 21, 11:10 AM CDTRiver Flood WarningFSDLyon48 hr
Jun 21, 12:46 PM CDTRiver Flood WarningFSDMurray32 days

Nearby

Areal Flood Warnings in Iowa, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.